Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Pueblo, CO

June 22, 2017El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2017, 1:51 PM MDT for El Paso County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 1:51 PM MDT (19:51 UTC)
Expired
Jun 22, 2017, 2:30 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 45 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:53 PM MDTTSTM WND DMG4 Nw Schriever Afb, CO2 POWER POLES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
3482 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS55 KPUB 221951
SVRPUB
COC041-222030-
/O.NEW.KPUB.SV.W.0102.170622T1951Z-170622T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
151 PM MDT THU JUN 22 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Eastern El Paso County in east central Colorado...

* Until 230 PM MDT

* At 150 PM MDT, severe thunderstorms were located along a line
  extending from near Calhan to Colorado Springs, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Southern Colorado Springs, Fountain, Calhan, Ramah, Hanover,
  Truckton, Yoder, Ellicott, Peyton, Schriever AFB, Security, Falcon,
  Security-Widefield, Stratmoor, Peterson AFB, Cimarron Hills, Rush
  and Fort Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 10407 3855 10444 3880 10484 3912 10438
      3913 10406
TIME...MOT...LOC 1950Z 298DEG 27KT 3907 10432 3878 10469 

HAIL...0.75IN
WIND...60MPH
 
$$

mw
2 follow-up statements
905 
WWUS55 KPUB 222004
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
204 PM MDT THU JUN 22 2017

COC041-222030-
/O.CON.KPUB.SV.W.0102.000000T0000Z-170622T2030Z/
El Paso CO-
204 PM MDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR EASTERN EL PASO COUNTY...

At 204 PM MDT, severe thunderstorms were located along a line
extending from near Calhan to near Ellicott, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Calhan, Ramah, Truckton, Yoder, Ellicott and Rush. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 10407 3863 10433 3877 10448 3912 10438
      3913 10406
TIME...MOT...LOC 2004Z 273DEG 36KT 3909 10426 3877 10436 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

mw
306 
WWUS55 KPUB 222029
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
229 PM MDT THU JUN 22 2017

COC041-222038-
/O.EXP.KPUB.SV.W.0102.000000T0000Z-170622T2030Z/
El Paso CO-
229 PM MDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EL PASO COUNTY WILL
EXPIRE AT 230 PM MDT...
    
The storms which prompted the warning have weakened below severe 
limits, and is moving out of the warned area. Therefore the warning 
will be allowed to expire.

LAT...LON 3876 10407 3863 10433 3877 10448 3912 10438
      3913 10406
TIME...MOT...LOC 2028Z 298DEG 27KT 3903 10411 3871 10421 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:28 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 22, 11:28 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 AM MDT Thu Jun 22 2017

.SHORT TERM...(Today and tonight)
Issued at 459 AM MDT Thu Jun 22 2017

Thunderstorm coverage and strength the question for today, as fairly
strong cold front drops south through the area this afternoon and
evening. General model consensus is for boundary to reach the Palmer
Divide by midday, then drift south toward the Arkansas River in the
afternoon, though localized outflows from convection may shift winds
to the north rather quickly around Pueblo and Colorado Springs.
Front then races southward through the plains this evening, with
deepening upslope and cooler air spreading westward across the
plains and into the eastern mountains by sunset. Instability along
and ahead of the front is fairly low through the afternoon, and with
CAPE generally below 500 J/KG along and east of I-25, most tsra will
initially be rather sparse and high based. Past few runs of the HRRR
suggest a few stronger cells then develop behind the boundary along
the Palmer Divide 21-22z, before activity migrates eastward toward
the KS border by 00z. Conceptually, best chance for tsra over the
eastern mountains and plains would then occur late this afternoon
into the evening as moist air surges back toward the mountains.
However, most models keep CAPE across the region very low, with only
GFS developing much in the way of precip during the evening across
the region. Will keep a rather broad area of low pops in place for
the eastern half of the area this afternoon and overnight to account
for any upslope forced precip, with any tsra transitioning to
showers or patchy light rain after midnight as low level air mass
saturates. Severe threat looks limited to areas along the KS border
and perhaps near the Palmer Dvd, with gusty winds the main storm
threat given large t/td spreads and marginal CAPE. Max temps today
rather tricky with front dropping south, but in general expect most
locations to be within a couple degf of yesterday's readings as mid
level temps remain very warm into the afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 459 AM MDT Thu Jun 22 2017

Unsettled and cooler conditions are anticipated over the forecast
district from Friday into at least the weekend in the wake of a
healthy north to northeasterly surface surge which is expected to
move into northeastern New Mexico by sunrise Friday.

Increased pops and even some fog at times in combination with
cooler conditions(especially when compared to the previous few
very warm days) should be noted over the majority of the forecast
district(especially eastern sections) from Friday into the weekend
as upper disturbances interact with adequate atmospheric moisture.

The potential exists that locally heavy rain and strong to potentially
severe storms at times will be noted over portions of the forecast
district from Friday into the weekend and possibly Monday. As
always, WFO Pueblo will monitor closely and issue hydro/severe
weather products as needed.

Then a return to drier and warmer conditions are anticipated next
week(especially by Wednesday) as lee-side surface troughing
develops over eastern Colorado.

Finally, coolest maximum temperatures during the longer term
should be experienced from Friday into Monday(with Friday expected
to be the coolest day as maximum temperatures should struggle to
climb into the 70s over locations such as the I-25 corridor).
Warmest temperatures during the longer term should be noted
Tuesday and Wednesday with maximum temperatures nearing and/or
exceeding 90F over many eastern sections during this time-frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1121 AM MDT Thu Jun 22 2017

unseasonably strong cold front will move south across the plains
late this afternoon and evening, and an additional cold surge will
come down the plains around sunrise tomorrow. These fronts will
bring active weather to KCOS and KPUB during this fcst period.

Isolated thunderstorms, possibly strong, will be possible late
this afternoon and evening. Gusty winds and brief periods of heavy
rain may bring a brief period of mvfr conditions to KCOS and KPUB.

Later tonight, as the colder air surges south, MVFR/IFR cigs will
likely develop at KCOS and KPUB during the early morning hours.
The highest impact will likely occur during the 11-14 UTC time
period as the colder air actually surges south and precip/low cigs
will likely occur. Conditions will slowly improve late tomorrow
morning.

KALS will likely see VFR next 24 hours, although there will be a
very slight chance of hi-base -tsra later this afternoon/early
evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...HODANISH
Hazardous weather outlook, Jun 22, 11:34 AM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Thu Jun 22 2017

COZ058>089-093>099-231745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Thu Jun 22 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two strong to severe thunderstorms are possible over the
Plains this afternoon and evening, mainly along and east of a
Calhan to La Junta to Kim line. Lightning, hail in excess of one
inch in diameter and wind gusts over 60 mph are possible.

Isolated thunderstorms will be possible in the mountains. the
primary threat will be cloud to ground lightning.

Warm temperatures will cause snow melt to continue across the
high country, which will maintain fast flows in streams and rivers
across southern Colorado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

From Friday into Tuesday, isolated to scattered showers and
thunderstorms are anticipated with lightning, wind gusts around 50
mph and small hail the primary storm threats, although a few
storms capable of producing hail around the size of quarters, wind
gusts around 60 mph and locally heavy rainfall at times will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and evening over all of the plains.

Hodanish

In the hours before

Special weather statement, Jun 22, 1:21 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pueblo Co
121 PM MDT Thu Jun 22 2017

COZ084-085-222030-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-
INCLUDING Black Forest, Colorado Springs, and Peterson AFB
121 PM MDT Thu Jun 22 2017

A cold front moving south and west across El Paso county this
afternoon will help produce scattered showers and thunderstorms
over the next few hours. Storms will produce lightning and gusty
winds winds up to 50 mph, with only brief rainfall expected through
230 pm mdt.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:23 PM MDTSpecial Weather StatementPUBBaca37 min
Jun 22, 7:05 AM MDTRiver Flood WarningPUBPueblo47 hr
Jun 22, 1:59 PM MDTSpecial Weather StatementPUBCostilla46 min
Jun 22, 2:12 PM MDTTornado WarningPUBEl Paso20 min
Jun 22, 3:59 PM MDTSpecial Weather StatementPUBCuster31 min
Jun 22, 4:26 PM MDTSevere Thunderstorm WarningPUBKiowa49 min
Jun 22, 5:08 PM MDTSpecial Weather StatementPUBCheyenne37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.